Wyoming, 2015High Wind in Wyoming, December 17 to 18, 2015
December 17 to 18, 2015 · NWS RIW · 3 events in 3 counties and zones
A combination of very cold air over the Yellowstone Plateau and an increasing pressure gradient associated with a southeast-moving Alberta Clipper produced strong winds in localized sections of Park, Natrona, and Fremont counties. Strong gradient wind over 70 mph was measured in extreme southeast Fremont County and in Natrona County.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of very cold air over the Yellowstone Plateau and an increasing pressure gradient associated with a southeast-moving Alberta Clipper produced strong winds in localized sections of Park, Natrona, and Fremont counties. Strong gradient wind over 70 mph was measured in extreme southeast Fremont County and in Natrona County. The Camp Creek RAWS recorded a peak gust of 72 mph before sunrise on December 17, while a mesonet sensor registered a peak gust of 71 mph along Outer Drive in south Casper shortly after 0500MST the same day. Occasional strong gap winds near Clark produced a peak wind gust of 63 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 17, 4:21 PM MST, 4 hours 29 minutes earlier.
Area forecast discussion, Dec 17, 4:21 PM MST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
421 PM MST THU DEC 17 2015
.SHORT TERM...TONIGHT THROUGH FRIDAY
A FLAT RIDGE WILL BE BUILDING INTO THE AREA THROUGH FRIDAY. BUT THAT
IS NOT TO SAY IT WILL BE WITHOUT SOME ACTIVE WEATHER. THE GRADIENT
WILL INCREASE ALONG THE ANTICYCLONIC FLOW WITH BACKING WEST
SOUTHWEST WINDS INCREASING ALONG THE EAST SIDE OF THE
CONTINENTAL DIVIDE AND ALONG THE SOUTHERN WIND CORIDOR. WIND
SPEEDS OF 30 TO 40 MPH WITH GUSTS OF 50 MPH WILL BE COMMON FROM
THE RED DESERT AND SOUTH PASS TO CPR. WITH THE ONE TO TWO FEET OF
SNOW IN PLACE THAT FELL ON THE 15TH IN THE VCNTY OF CASPER BENEATH
THE BONUS COUPLE OF INCHES OF FRESH SNOW COVER FROM LAST
NIGHT...CONSIDERABLE BLOWING SNOW SHOULD BE THE RESULT ONCE THE
WIND KICKS UP FROM ABOUT 03Z TONIGHT TIL 18Z FRIDAY WHEN THE TEMP
SHOULD BREAK FREEZING. HAVE OPTED TO ISSUE A WINTER WEATHER
ADVISORY FOR THE LOWER ELEVATIONS OF NATRONA COUNTY TO COVER THIS.
WILL HANDLE CASPER MTN WITH AN SPS AS THE WINDS THERE WILL NOT BE
QUITE AS STRONG BUT A COUPLE OF FEET OF FRESH SNOW IS IN PLACE
THERE. THE GREEN/RATTLESNAKE MTNS WILL BE WORTHY OF AN SPS AS WELL
SINCE 50 MPH WIND GUSTS ARE EXPECTED THERE TOO BUT NOT AS MUCH
SNOW FELL THERE...BUT WILL USE STRONGER WORDING FOR THE BEAVER RIM
AREA WHERE WEB CAMS DEPICT A BIT MORE FRESH SNOW COVER THERE.
ALSO KEPT THE HIGH WIND WARNING GOING FOR THE CODY FOOTHILLS
TONIGHT WITH EXCELLENT GAP FLOW CONDITIONS THERE.
IN THE MEANTIME...WEST OF THE DVD...NICE UNIFORM AREA OF
ISENTROPIC LIFT/UPSLOPE IS SETTING UP FOR A STEADY LIGHT TO
MODERATE SNOW IN FAR WESTERN WY...ESPECIALLY IN THE NW...THROUGH
15Z FRIDAY. KEPT MOSTLY SUB ADVISORY AMNTS AS A FLAT RIDGE IS
BUILDING INTO THE AREA. SHOULD SEE UP TO 9 INCHES OF SNOW IN THE
TETONS BUT SHOULD POSE LITTLE NEGATIVE IMPACT.
OTHERWISE...EXPECT MILDER CONDITIONS FRIDAY COMPARED TO THE LAST
FEW DAYS.
.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY
RIDGE AXIS PASSES OFF TO THE EAST AT THE START OF THIS PERIOD WITH
BACKING FLOW OUT WEST AS OUR NEXT TROUGH MOVES ONTO THE WEST COAST.
THIS SYSTEM IS STILL EXPECTED TO SPLIT AS IT MOVES ACROSS US SAT NGT
AND SUNDAY WITH SOME GENERALLY LIGHT SNOW OUT WEST AND PLENTY OF
WIND EAST. THERE WILL BE A CHANCE OF AT LEAST A LITTLE LIGHT SNOW
ACROSS THE NORTH AND I80 CORRIDOR AS THE TROUGH SWINGS ACROSS LATER
SAT NGT INTO SUNDAY BUT NOTHING SIGNIFICANT. THE BETTER SNOW WILL
STAY OUT WEST AND EVEN WITH THAT THE SPLITTING NATURE OF THIS SYSTEM
WILL KEEP AMOUNTS GENERALLY SUB-ADVISORY. VERY STRONG TO HIGH WINDS
DEVELOPING FRIDAY NIGHT INTO SATURDAY ALONG THE LEE OF THE CENTRAL
MTNS AND WIND CORRIDOR. THEN SUNDAY NIGHT THROUGH WEDNESDAY...WE
WILL SEE A SERIES OF FAST ESE MOVING SHORTWAVES BRINGING ALMOST
CONTINUOUS (IF NOT CONTINUOUS) SNOW OUT WEST AND PERIODS OF STRONG
TO HIGH WINDS EAST OF THE DIVIDE. BASINS WILL LIKELY SCOUR OUT IN
THIS PATTERN BUT IT'S ALSO QUITE COLD SO NO BIG WARMUP. A COUPLE OF
THESE SHORTWAVES WILL LIKELY BE STRONG ENOUGH TO HAVE A SWATH OF
SNOW WITH THEM EVEN EAST OF THE DIVIDE WITH THE I80 CORRIDOR AND FAR
NORTH AREAS FAVORED. SNOW COULD BE QUITE SIGNIFICANT WITH EVENTUAL
WINTER STORM WATCHES/WARNINGS FOR PARTS OF THE WEST EARLY NEXT WEEK
FOR SNOW AND WIND. LOOKING FURTHER AHEAD TO CHRISTMAS EVE...ANOTHER
SIGNIFICANT TROUGH MAY DEVELOP OVER THE FAR WEST AND THEN MOVE
TOWARDS US ON CHRISTMAS DAY. GFS REMAINS ON THE SLOWER END WHILE THE
ECMWF AND GEM ARE A GOOD HALF A DAY OR MORE FASTER. BOTTOM
LINE...SNOW BREAK OUT WEST WILL BE SHORT LIVED WITH MORE SNOW
RETURNING CHRISTMAS EVE. CHRISTMAS DAY STILL LOOKS COLD AND
UNSETTLED WITH A CHANCE OF SNOW FOR MOST OF THE AREA. HOW MUCH SNOW
IS STILL UNCERTAIN THIS FAR OUT BUT STAY TUNED FOR YOUR WHITE
CHRISTMAS FORECAST.
&&
.AVIATION.../00Z ISSUANCE/
ANOTHER APPROACHING STORM SYSTEM WILL CAUSE WIDESPREAD SNOW TO
BREAKOUT ACROSS THE FAR WEST BETWEEN 03Z TONIGHT AND 15Z FRIDAY.
KJAC WILL BE IMPACTED THE MOST WITH MVFR/IFR CONDITIONS TONIGHT
AND FRIDAY MORNING. EAST OF THE DIVIDE...THE MAIN IMPACT TONIGHT
FROM THIS SYSTEM WILL BE SOME LLWS...WITH CONSIDERABLE MID/HIGH
LEVEL CLOUDINESS SPREADING OVER THE AREA. IN ADDITION...WINDY WEST
TO SOUTHWEST WINDS MAINLY IN KRKS-KCPR WIND CORRIDOR AND ALONG THE
HIGHER MOUNTAINS AND ALONG THE FOOTHILLS OF THE EAST SIDE OF THE
CONTINENTAL DVD ARE EXPECTED TONIGHT AND FRIDAY. EXPECT VSBY TO
CAUSE LCL LIFR CONDITIONS IN BLOWING SNOW...PARTICULARLY IN THE
VCNTY OF KCPR FROM 03Z TONIGHT THROUGH 18Z FRIDAY.
&&
.FIRE WEATHER...
EXPECT SOUTHWEST WINDS TO INCREASE AGAIN FROM ROCK SPRINGS TO
CASPER THIS EVENING THROUGH FRIDAY. THESE WINDS WILL CAUSE
CONSIDERABLE BLOWING SNOW IN THE VICINITY OF CASPER. THESE WINDS
WILL CARRY ON INTO THE WEEKEND. SOME LIGHT SNOW WILL MOVE BACK
INTO THE FAR WEST LATE THIS AFTERNOON AND WILL PERSIST OFF AND ON
INTO SATURDAY AHEAD OF THE NEXT TROUGH THAT COULD BRING SNOW TO
BOTH SIDES OF THE DIVIDE AGAIN ON SUNDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 11 AM MST
FRIDAY FOR WYZ020.
HIGH WIND WARNING UNTIL 8 AM MST FRIDAY FOR WYZ003.
&&
SHORT TERM...LIPSON
LONG TERM...SKRBAC
AVIATION...LIPSON
FIRE WEATHER...LIPSON
Hazardous weather outlook, Dec 17, 3:32 PM MST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
332 PM MST THU DEC 17 2015
WYZ001>020-022>030-181300-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
332 PM MST THU DEC 17 2015
...WINTER WEATHER ADVISORY FOR BLOWING SNOW AT THE LOWER
ELEVATIONS OF NATRONA COUNTY TONIGHT AND FRIDAY MORNING...
...HIGH WIND WARNING FOR THE CODY FOOTHILLS TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WY...CENTRAL
WYOMING...NORTH CENTRAL WYOMING...NORTHWEST WYOMING...SOUTH
CENTRAL WYOMING...SOUTHWEST WYOMING AND WEST CENTRAL WYOMING.
.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT
TONIGHT...STRONG GAP FLOW THROUGH THE ABSAROKAS WILL LEAD TO WIND
GUSTS IN EXCESS OF 60 MPH NEAR THE CANYONS. THIS COULD AFFECT LIGHT
TRAILERS AND HIGH PROFILE VEHICLES ATTEMPTING TO TRAVEL ALONG
HIGHWAY 120 BETWEEN CODY AND THE MONTANA BORDER.
THE COMBINATION OF STRONG WINDS...DEEP FRESH SNOW COVER AND
SUBFREEZING TEMPERATURES WILL RESULT IN CONSIDERABLE BLOWING AND
DRIFTING SNOW WITH LOWERED VISIBILITY THROUGHOUT THE LOWER
ELEVATIONS OF NATRONA COUNTY INCLUDING THE CITY OF CASPER TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRIDAY...WINDY FROM ROCK SPRINGS TO CASPER WITH AREAS OF BLOWING
SNOW...ESPECIALLY AT THE LOWER ELEVATIONS OF NATRONA COUNTY IN THE
MORNING WHERE DEEPER SNOW COVER EXISTS.
FRIDAY NIGHT AND SATURDAY SATURDAY NIGHT...STRONG WINDS WITH GUSTS
NEAR 60 MPH POSSIBLE ALONG THE CODY FOOTHILLS AND IN THE CASPER
AREA. LIGHT SNOW THE WESTERN MOUNTAINS AND FAR WEST VALLEYS SATURDAY
AFTERNOON AND EVENING.
SUNDAY NIGHT AND MONDAY...LIGHT TO MODERATE SNOW ACROSS THE WEST.
WINDY IN THE MOUNTAINS...FOOTHILLS AND EAST OF THE DIVIDE.
MONDAY NIGHT AND TUESDAY...STRONG WINDS WITH GUSTS OVER 60 MPH
POSSIBLE ACROSS MUCH OF CENTRAL AND SOUTHERN WYOMING.
SNOW...BLOWING AND DRIFTING SNOW WITH VERY STRONG RIDGE TOP WINDS
ACROSS THE WESTERN MOUNTAINS AND FAR WEST VALLEYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS OR WIND
GUSTS IN EXCESS OF 50 MPH. THANK YOU.
In the hours before
Special weather statement, Dec 17, 3:50 PM MST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
350 PM MST THU DEC 17 2015
WYZ022-181000-
CASPER MOUNTAIN-
350 PM MST THU DEC 17 2015
THE COMBINATION OF FRESH DEEP SNOW COVER AND INCREASING SOUTHWEST
WINDS OF 25 TO 35 MPH WILL RESULT IN CONSIDERABLE BLOWING AND
DRIFTING SNOW TONIGHT AND FRIDAY...ESPECIALLY IN EXPOSED AREAS.
SNOW DRIFTS OF SEVERAL FEET DEEP ARE EXPECTED. AREA ROADS WILL
BECOME SLICK AS DRIFTING OCCURS...INCLUDING CASPER MOUNTAIN ROAD.
THE VISIBILITY WILL LOWER TO ONE QUARTER OF A MILE OR LESS AT
TIMES IN BLOWING SNOW.
WYZ019-181000-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
INCLUDING THE CITY OF...JEFFREY CITY
350 PM MST THU DEC 17 2015
THE COMBINATION OF FRESH SNOW COVER AND INCREASING SOUTHWEST
WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH WILL RESULT IN CONSIDERABLE
BLOWING AND DRIFTING SNOW TONIGHT AND FRIDAY...ESPECIALLY IN
EXPOSED AREAS. BEAVER RIM WILL BE ESPECIALLY SUSCEPTABLE TO THESE
HAZARDS WHERE DEEPER SNOW COVER EXISTS ALONG WITH THE ADDED
EXPOSURE. AREA ROADS WILL BECOME SLICK AS DRIFTING OCCURS. THE
VISIBILITY WILL LOWER TO ONE QUARTER OF A MILE OR LESS AT TIMES IN
BLOWING SNOW.
TEAM RIVERTON
High Wind, Green Mountains & Rattlesnake Range
- When
- December 17, 8:50 PM MST to December 18, 1:10 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
High winds blew across favored areas of the Green and Rattlesnake Range. The strongest wind gusts were 72 mph at Camp Creek and 69 mph at Fales Rock.
High Wind, Cody Foothills
- When
- December 17, 10:41 PM MST to December 18, 5:12 AM MST
- Where
- Cody Foothills forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
The wind sensor 5 miles WNW of Clark recorded wind gusts of 63 mph and 59 mph.
High Wind, Natrona County Lower Elevations
- When
- December 17, 11:31 PM MST to December 18, 2:16 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
There were numerous wind gusts past 60 mph along Outer Drive in Casper including a maximum of 71 mph shortly after 0500MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in Oregon, December 17 to 19, 20151 death · 1 injured · $2.9 million · 8 events
- High Wind in Oregon, December 17, 2015$39,000 · 80 kt wind · 2 events
- High Wind in Wyoming, December 17 to 18, 201568 kt wind · 26 events
- Heavy Snow in Oregon, December 17 to 18, 20158 events
- Heavy Snow and Winter Weather in Washington, December 17 to 18, 20157 events
- Lake-Effect Snow and Winter Weather in Michigan, December 17 to 19, 20155 events
- Heavy Snow in Washington, December 17 to 18, 20155 events
- Dense Fog in Virginia, December 17 to 18, 20155 events
- Heavy Snow in Oregon, December 17 to 18, 20154 events
- High Wind in Oregon, December 17 to 18, 201570 kt wind · 4 events
- Dense Fog in Maryland, December 17, 20153 events
- Heavy Snow in Idaho, December 17 to 18, 20153 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607270, 607269, 607271.